Side Effects Of Truvada, Similar HIV Drugs, May Increase Risk Of HIV-Associated Neurocognitive Disorder: Study
More than half of HIV-positive patients taking medications like Truvada, Stribild and Atripla will eventually develop a neurocognitive disorder associated with the disease and the drug cocktails used to treat it, according to the findings of a new study.
Chinese researchers published a study in the European Journal of Pharmacology in February, which explored why more than half of all HIV-infected patients who take viral suppressant medications that include the active ingredient tenofovir disoproxil fumarate (TDF) will develop HIV-associated neurocognitive disorder (HAND).
The widely used drugs include Truvada, Viread, Atripla and several others. Most are combinations of several drugs required to suppress the viral load in HIV and AIDs patients.
Learn More About
Kidney and bone injuries linked to the HIV drugs Truvada, Viread, Atripla, Complera and Stribild may have been avoided.Learn More About this Lawsuit See If You Qualify Now >
HAND affects mental and motor function, with increasing severity over time, and is often a sign of the transition from being HIV-positive to having a full AIDS diagnosis. In early stages, symptoms are minimal, including slowed extremity movements that do not impair activities. However, in the later stages it can render victims into a nearly vegetative state.
Previous studies have found that highly active antiretroviral therapy (HAART), such as treatment with drugs like Truvada and Atripla, is linked to the progression of HAND. However, it is unclear in previous studies whether the condition is linked to the known neurotoxicity of those drugs.
In this recent study, researchers conducted a number of tests which showed that TDF drugs significantly inhibit the proliferation of PC-12 cells, which are nerve cells associated with brain function.
“These findings indicated that TDF may induce PC-12 cell apoptosis,” the researchers determined. “TDF has neural toxicity effect that is relevant to the cell apoptosis, which may be related to the increasing prevalence of HAND.”
HIV Drug Lawsuits
The findings come amid concerns that Gilead, which developed all of the current TDF medications on the market, knew the drugs were toxic and had a less toxic alternative, tenofovir alafenamide fumarate (TAF), which it held onto for years to maximize profits, only developing a TAF drug once the patents on TDF medications began to approach their expiration dates.
Gilead now faces a growing number of HIV drug lawsuits brought by patients who say the company has been accumulating data on the toxicity of the drugs ever since, and by the time it released Stribild 10 years later, it had plenty of evidence of the drugs’ effects
The lawsuits claim Gilead knew TAF was less toxic than TDF because it could be administered at a lower dose with the same effectiveness. The company shelved TAF in 2004, and did not begin to sell TAF-designed drugs until 2015, plaintiffs point out, which gives them patent protection until 2032. TDF drug patents began expiring last year.
JohnMarch 13, 2023 at 2:23 pm
I was diagnosed with HIV late 2010. Truvada was one of the meds that I was first treated with along with a couple other meds. I Started having Pain in all of my toes after taking Truvada within 3 weeks after starting this medication. I took Truvada for 7 months. I started researching the on the side effects of Truvada. My research led to the answer to my pain was Neuropathy which is one of the rar[Show More]I was diagnosed with HIV late 2010. Truvada was one of the meds that I was first treated with along with a couple other meds. I Started having Pain in all of my toes after taking Truvada within 3 weeks after starting this medication. I took Truvada for 7 months. I started researching the on the side effects of Truvada. My research led to the answer to my pain was Neuropathy which is one of the rare side effects of Truvada. I had a test done to confirm what the issue was and it turned out to be Neuropathy. Along with the neuropathy pain in all me toes, all my teeth started falling apart due to the nerves being destroyed. I had to have all my top teeth removed to get get top dentures. My teeth continue to break apart at the gum line. I have lost half of my bottom teeth and the ones i still have are crumbling apart. I get sharp edges that cut into my tongue. I have no pain due to the nerves to my teeth have been destroyed. This medication has totally taken my quality of life to almost nothing. This is very frustrating because I cannot live my normal active life. I'm constantly exhausted and I have a very big issue sleeping. I have signed on with 3 other lawyers that dropped me because they weren't going after the neuropathy side effects. They all seem to be going after patients that have bone and kidney issues. Although my medical records have me at stage 3 kidney disease. I also had a bone density test done to show I have some bone loss in one of my hips and in danger of developing osteoporosis. I feel like I'm being left out to dry. Everyday it gets harder and harder to keep going. I just wish a Law firm would just step up and go after all the bad side effects.
ThomasFebruary 25, 2023 at 8:26 pm
HAND was always caused by the drugs and not HIV. The CDC made up the concept of “HIV Dementia” in 1987 and added it to the ‘AIDS’ surveillance definition because at the time AZT was not indicated for asymptomatic HIV positives. There was no basis for this, but dementia diagnosis can be arbitrary, so this enabled more ‘AIDS’ diagnoses. HAND really took off after the Ryan White act passed - allocati[Show More]HAND was always caused by the drugs and not HIV. The CDC made up the concept of “HIV Dementia” in 1987 and added it to the ‘AIDS’ surveillance definition because at the time AZT was not indicated for asymptomatic HIV positives. There was no basis for this, but dementia diagnosis can be arbitrary, so this enabled more ‘AIDS’ diagnoses. HAND really took off after the Ryan White act passed - allocating funding on the basis of AIDS, not HIV, so misdiagnosing HAND to create clinical AIDS cases was incentivized. All the cases claiming HIV causes cognitive problems are plagued with circular reasoning. It’s always the ARVs or recreational drugs that cause HAND, not a simple retrovirus.
RicoMarch 6, 2020 at 8:03 pm
I was diagnosed with peripheral Neuropathy and Migraines. I have been diagnosed with HIV 28 years ago. I can barely walk anymore and can't take my dog on needed walks. I just had a Dexa scan to measure BONE density. My memory is shot. I suffer from depression have no appetite to eat some days. I have LOST my Driver's license due to memory. I am losing my teeth and will to live.
TimothyJanuary 11, 2020 at 3:55 am
I was wondering if there are any lawsuits against the older HIV drugs that caused neropathy. I have need diagnosed with severe neropathy due to HIV meds. My doctor says it is from HIV meds I took back over 10 or 15 years ago that are now causing my neropathy.
"*" indicates required fields
More Top Stories
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.